Texas, 2011Wildfire in Texas, April 9 to 29, 2011
April 9 to 29, 2011 · NWS FWD · 3 events in 2 counties and zones
The Possum Kingdom Fire Complex consisted of four separate wildfires that merged into one large complex due to critical fire weather conditions and windy days. The four fires were the Possum Kingdom West Fire, the Possum Kingdom East Fire, the Hohertz Fire, and the Jackson Ranch Fire.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120 million
- Crop damage
- $170,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Possum Kingdom Fire Complex consisted of four separate wildfires that merged into one large complex due to critical fire weather conditions and windy days. The four fires were the Possum Kingdom West Fire, the Possum Kingdom East Fire, the Hohertz Fire, and the Jackson Ranch Fire. In all, 126,734 acres were burned by this complex, 167 homes and 2 churches were destroyed, and another 124 outbuildings were lost. Most of the destroyed homes were on the south and west sides of Possum Kingdom Lake, and 90% of Possum Kingdom State Park was torched. In addition, several heads of cattle were killed by the fires and many more were burned or injured. The estimated damage from these fires was over $150 million, and the Texas Forestry Service estimated the cost to fight the fire was over $11 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 9, 6:05 PM CST, 25 minutes earlier.
Area forecast discussion, Apr 9, 6:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
705 PM CDT SAT APR 9 2011
.AVIATION...
FOR THE 00Z TAFS...STRONG SOUTHERLY FLOW AND EARLY MORNING MVFR
CIGS ARE THE PRIMARY FORECAST CONCERNS. A STRONG LOW LEVEL JET
WILL DEVELOP AFTER MIDNIGHT TONIGHT OVER ALL AREA AIRPORTS. PLACED
LOW LEVEL WIND SHEAR IN THE TAFS TO HIGHLIGHT THE LOW LEVEL JET
ALTHOUGH LITTLE CHANGE IN WIND DIRECTION OCCURS. MVFR STRATUS WILL
LIKELY DEVELOP AND SURGE NORTH ON THE LOW LEVEL JET TONIGHT. WITH
THE LLJ SLIGHTLY VEERED...THINKING THE STRATUS MAY SHUNT EAST OF
METROPLEX TAF SITES AND HAVE ONLY GONE WITH SCATTERED CLOUDS AT
THIS TIME. KACT LOOKS MORE LIKELY TO SEE THE MVFR STRATUS AND HAVE
GONE BROKEN AT 2 KFT BEFORE SUNRISE. GUIDANCE INDICATES LOWER
CIGS...HOWEVER STRONG LLJ WILL LIKELY PROMOTE DEEPER MIXING THAN
MODELS SHOW AT THIS TIME. EXPECT LLJ TO MIX OUT IN THE MORNING HRS
RESULTING IN BREEZY SOUTHERLY FLOW ONCE AGAIN FOR SUNDAY. COLD
FRONT/DRYLINE IS EXPECTED TO PUSH EAST THRU TAF SITES AFTER
SUNSET. LATEST GUIDANCE HINTS AT A CHANCE FOR ELEVATED TSTMS
BEHIND THIS FRONT...SO HAVE GONE AHEAD WITH A MENTION OF CB IN THE
SKY GROUP AT THE END OF THE DFW TAF AS A SIGN OF TSTM CHANCES
SUNDAY NIGHT.
CAVANAUGH
&&
.PREV DISCUSSION... /ISSUED 316 PM CDT SAT APR 9 2011/
UPPER LEVEL TROUGH MOVES EAST THROUGH THE INTER-MOUNTAIN WEST
OVERNIGHT...BUT PRIMARY SURFACE LOW WILL BE WELL REMOVED FROM THE
REGION AND TRACK ACROSS THE NORTHERN PLAINS. BREEZY SOUTH WINDS
WILL CONTINUE TONIGHT AND TOMORROW MORNING...BUT WITH THE BEST
DYNAMICS SO FAR NORTH...THE DRY LINE WILL LOSE ITS PUSH DURING THE
DAY TOMORROW AND BECOME DRAPED ACROSS THE CWA FROM ROUGHLY SHERMAN
TO FORT WORTH TO GOLDTHWAITE BY SUNSET. WESTERLY WINDS BEHIND THE
DRY LINE ALSO WILL NOT BE TOO STRONG AND JUST THE FAR NORTHWEST
COUNTIES WILL FLIRT WITH RED FLAG CONDITIONS AND THE SOUTHEASTERN
PART OF THE FIRE WEATHER WATCH HAS BEEN DISCONTINUED.
CONVECTION SHOULD DEVELOP ALONG THE DRY LINE BY LATE AFTERNOON AND
ESPECIALLY SUNDAY EVENING AS CIN ERODES DUE TO DYNAMIC LIFTING
FROM THE APPROACHING LONGWAVE TROUGH. BEST POPS WILL BE GENERALLY
EAST OF I-35 SUNDAY EVENING WHERE MOISTURE WILL BE DEEPER AND MORE
FAVORABLE FOR WEAKLY FORCED CONVECTION TO SURVIVE STRONGLY SHEARED
DEEP LAYER ENVIRONMENT. ALTHOUGH LAPSE RATES INITIALLY WILL BE
FAIRLY STEEP...THEY WILL BECOME LESS UNSTABLE DURING THE DAY DUE
TO DYNAMIC LIFTING OF THE CAP/VERY WARM AIR NEAR 850MB. CAPES WILL
RUN 1000-2000J/KG ACROSS THE AREA...BUT MODEL SOUNDINGS ARE
INDICATING PRIMARILY THIN CAPE PROFILES BELOW 600MB WITH THE
BETTER BUOYANCY OCCURRING UP HIGH. THIS SHOULD LIMIT POTENTIAL FOR
SIGNIFICANT SEVERE WEATHER...WITH THIS EVENT HAVING THE POTENTIAL
DAMAGING WINDS AND HAIL UP TO 1.5 INCH OR SO.
NAM/GFS BOTH ARE INDICATING SOME HIGH LEVEL MOISTURE AND
INSTABILITY NEAR 600 MB BEHIND THE DRY LINE SUNDAY NIGHT...WHILE
THE NAM IS THE ONLY MODEL THAT SHOWS QPF WITH THIS. FRONTOGENESIS
SIGNATURE NEAR 700 MB WITH MAIN UPPER TROUGH SUGGESTS THAT MID
LEVEL CLOUDS AND PERHAPS SOME SPRINKLES ARE PLAUSIBLE SUNDAY
NIGHT. LOWS SUNDAY NIGHT ARE TRICKY BECAUSE IF CLOUDS DO NOT
DEVELOP WE WILL RADIATE OUT MUCH MORE. UPPER TROUGH MOVES THROUGH
BY MONDAY AND EXPECT SUNNY SKIES TO DOMINATE WITH TEMPS SLIGHTLY
COOLER FOR HIGHS. SURFACE HIGH WILL BE OVER NORTH TEXAS MONDAY
NIGHT AND DRY AIR WILL ALLOW FOR EXCEPTIONAL RADIATIONAL COOLING.
WINDS SWING BACK TO THE SOUTHEAST ON TUESDAY BUT WILL REMAIN
LIGHT FOR CONTINUED NICE WEATHER. NEXT UPPER SYSTEM WILL MOVE
INTO THE PLAINS AROUND MIDWEEK AND SOUTH WINDS WILL BECOME BREEZY
AGAIN BY WEDNESDAY WITH GULF MOISTURE RETURNING. THIS SYSTEM WILL
SEND ANOTHER DRY LINE THROUGH THE AREA THURSDAY...WITH LOW CHANCES
OF RAIN OCCURRING PRIMARILY EAST OF I-35 WHERE CAP WILL BE WEAKER
AND MOISTURE BETTER...AS HAS BEEN THE THEME FOR MUCH OF THIS
SPRING. QUIET AND SEASONABLE WEATHER EXPECTED FRIDAY AND SATURDAY.
TR.92
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 70 87 57 78 53 / 5 20 30 0 0
WACO, TX 71 87 58 81 48 / 5 20 40 0 0
PARIS, TX 69 85 58 75 46 / 5 20 50 10 0
DENTON, TX 70 88 53 78 46 / 5 20 20 0 0
MCKINNEY, TX 69 86 57 77 44 / 5 20 30 0 0
DALLAS, TX 71 87 59 77 54 / 5 20 30 0 0
TERRELL, TX 70 85 58 79 48 / 5 20 40 5 0
CORSICANA, TX 69 86 60 80 49 / 5 10 50 10 0
TEMPLE, TX 70 87 58 83 48 / 5 20 40 0 0
MINERAL WELLS, TX 68 90 51 79 45 / 5 10 10 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 3 PM TO 7 PM CDT SUNDAY FOR TXZ091-100-101-
115.
&&
/
Hazardous weather outlook, Apr 9, 4:38 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
538 PM CDT SAT APR 9 2011
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
538 PM CDT SAT APR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A RED FLAG WARNING IS IN EFFECT FOR WESTERN PARTS OF NORTH TEXAS
SUNDAY FROM 3 PM TO 7 PM FOR GUSTY WINDS AND LOW HUMIDITIES.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY EVENING
ACROSS PARTS OF NORTH TEXAS. BEST CHANCES FOR THUNDERSTORMS WILL
BE ALONG AND EAST OF INTERSTATE 35 THROUGH SUNDAY NIGHT. A FEW
STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN PORTIONS OF
NORTH TEXAS THURSDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CAVANAUGH
Wildfire, Palo Pinto
- When
- April 9, 6:30 PM CST to April 29, 11:59 PM CST
- Where
- Palo Pinto forecast zone
- Property damage
- $20 million
- Reported by
- Other Federal Agency
- Coordinates
- 32.753, -98.313 (the zone’s center; the record gives no point)
The Hohertz fire began in southwest Palo Pinto County, approximately 9 miles northwest of Strawn. The local newspaper reported an arching power line started the fire in a pasture. Early on, some deer stands and oil field equipment were burned. On April 15th, this fire merged with the PK West Fire in Stephens County and the fires were renamed the PK Complex. On April 17th, the PK East fire in Palo Pinto County burned into this complex, and on April 19th, the Jackson Ranch Fire in Stephens County also joined this complex. In all, 126,734 acres were burned by this complex of four fires, 167 homes were destroyed, 2 churches were destroyed, and another 124 outbuildings were lost.
Wildfire, Stephens
- When
- April 12, 6:35 PM CST to April 29, 11:59 PM CST
- Where
- Stephens forecast zone
- Crop damage
- $120,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
The Jackson Ranch Fire began in southeast Stephens County, approximately 4 miles east of La Casa. On April 17th, this fire caused the evacuation of the towns of Caddo and Strawn. On April 19th, it became a part of the PK Complex Fire. In all, 126,734 acres were burned by this complex of four fires, 167 homes were destroyed, 2 churches were destroyed, and another 124 outbuildings were lost. The Jackson Ranch Fire burned an estimated 6,687 acres of land.
Wildfire, Stephens
- When
- April 13, 1:00 PM CST to April 29, 11:59 PM CST
- Where
- Stephens forecast zone
- Property damage
- $100 million
- Crop damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 32.736, -98.836 (the zone’s center; the record gives no point)
The Possum Kingdom West fire began in Stephens County near FM 1148 and FM 3253. However, strong winds on critical fire weather days also drove this fire into Palo Pinto and Young County. On the 18th, it made a fast run towards Graham in Young County resulting in evacuations for the town of Bunger. The fire also caused several hundred people to be evacuated around PK Lake. It scorched 90% of the 1500 acre Possum Kingdom Lake State Park on April 17th, but no structures were lost at the park. On April 15th, this fire merged with the Hohertz Fire in Palo Pinto County and the fires were renamed the PK Complex. On April 17th, the PK East Fire in Palo Pinto County was added to this complex, and on April 19th, the Jackson Ranch Fire in Stephens County also burned into the complex. In all, 126,734 acres were burned by this complex of four fires, 167 homes were destroyed, 2 churches were destroyed, and another 124 outbuildings were lost. The PK West Fire burned the most acres and may have burned over 80,000 acres. This fire burned 52 homes in Sportsman World, 37 homes at Gaines Bend, and 24 homes in Hog Bend. Several mobile homes on the west side of the lake near FM 1148 and FM 1287 were burned. This fire also burned the 100-year-old Cedar Springs United Methodist Church west of Palo Pinto. At least 22 known heads of cattle were killed by this fire and several more were injured.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, April 9, 2011$19 million · EF4 · 29 events
- Tornado and Hail in Iowa, April 9 to 10, 201114 injured · EF3 · 5 events
- Tornadoes and Hail in Iowa, April 9, 2011$1.3 million · EF2 · 45 events
- Wildfire in Texas, April 9 to 10, 20111 death · 3 injured · $155,000 · 1 event
- Tornado and Hail in North Carolina, April 9, 201112 injured · $150,000 · EF0 · 60 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, April 9, 20111 death · 1 injured · $25,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 9, 2011$2.0 million · 3 in hail · 45 events
- Tornadoes and Hail in Kentucky, April 9, 20112 injured · $276,000 · EF0 · 63 events
- Wildfire in Texas, April 9 to 30, 2011$7.7 million · 3 events
- Hail and Lightning Strike in Illinois, April 9, 2011$1.8 million · 1 in hail · 5 events
- Tornadoes and Flash Flooding in Tennessee, April 9, 2011$230,000 · EF1 · 22 events
- Wildfire and High Wind in Texas, April 9 to 14, 2011$750,000 · 51 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294293, 294294, 294292.